Approximate maximum weight branchings

Amitabha Bagchi, Ankur Bhargava, Torsten Suel

    Research output: Contribution to journalArticle

    Abstract

    We consider a special subgraph of a weighted directed graph: one comprising only the k heaviest edges incoming to each vertex. We show that the maximum weight branching in this subgraph closely approximates the maximum weight branching in the original graph. Specifically, it is within a factor of k / ( k + 1 ). Our interest in finding branchings in this subgraph is motivated by a data compression application in which calculating edge weights is expensive but estimating which are the heaviest k incoming edges is easy. An additional benefit is that since algorithms for finding branchings run in time linear in the number of edges our results imply faster algorithms although we sacrifice optimality by a small factor. We also extend our results to the case of edge-disjoint branchings of maximum weight and to maximum weight spanning forests.

    Original languageEnglish (US)
    Pages (from-to)54-58
    Number of pages5
    JournalInformation Processing Letters
    Volume99
    Issue number2
    DOIs
    StatePublished - Jul 31 2006

    Fingerprint

    Branching
    Directed graphs
    Data compression
    Subgraph
    Spanning Forest
    Data Compression
    Weighted Graph
    Directed Graph
    Fast Algorithm
    Linear Time
    Optimality
    Disjoint
    Imply
    Graph in graph theory
    Vertex of a graph

    Keywords

    • Analysis of algorithms
    • Graph algorithms

    ASJC Scopus subject areas

    • Computational Theory and Mathematics

    Cite this

    Approximate maximum weight branchings. / Bagchi, Amitabha; Bhargava, Ankur; Suel, Torsten.

    In: Information Processing Letters, Vol. 99, No. 2, 31.07.2006, p. 54-58.

    Research output: Contribution to journalArticle

    Bagchi, A, Bhargava, A & Suel, T 2006, 'Approximate maximum weight branchings', Information Processing Letters, vol. 99, no. 2, pp. 54-58. https://doi.org/10.1016/j.ipl.2006.02.011
    Bagchi, Amitabha ; Bhargava, Ankur ; Suel, Torsten. / Approximate maximum weight branchings. In: Information Processing Letters. 2006 ; Vol. 99, No. 2. pp. 54-58.
    @article{f8ebac121c6e406d853adfd370133d02,
    title = "Approximate maximum weight branchings",
    abstract = "We consider a special subgraph of a weighted directed graph: one comprising only the k heaviest edges incoming to each vertex. We show that the maximum weight branching in this subgraph closely approximates the maximum weight branching in the original graph. Specifically, it is within a factor of k / ( k + 1 ). Our interest in finding branchings in this subgraph is motivated by a data compression application in which calculating edge weights is expensive but estimating which are the heaviest k incoming edges is easy. An additional benefit is that since algorithms for finding branchings run in time linear in the number of edges our results imply faster algorithms although we sacrifice optimality by a small factor. We also extend our results to the case of edge-disjoint branchings of maximum weight and to maximum weight spanning forests.",
    keywords = "Analysis of algorithms, Graph algorithms",
    author = "Amitabha Bagchi and Ankur Bhargava and Torsten Suel",
    year = "2006",
    month = "7",
    day = "31",
    doi = "10.1016/j.ipl.2006.02.011",
    language = "English (US)",
    volume = "99",
    pages = "54--58",
    journal = "Information Processing Letters",
    issn = "0020-0190",
    publisher = "Elsevier",
    number = "2",

    }

    TY - JOUR

    T1 - Approximate maximum weight branchings

    AU - Bagchi, Amitabha

    AU - Bhargava, Ankur

    AU - Suel, Torsten

    PY - 2006/7/31

    Y1 - 2006/7/31

    N2 - We consider a special subgraph of a weighted directed graph: one comprising only the k heaviest edges incoming to each vertex. We show that the maximum weight branching in this subgraph closely approximates the maximum weight branching in the original graph. Specifically, it is within a factor of k / ( k + 1 ). Our interest in finding branchings in this subgraph is motivated by a data compression application in which calculating edge weights is expensive but estimating which are the heaviest k incoming edges is easy. An additional benefit is that since algorithms for finding branchings run in time linear in the number of edges our results imply faster algorithms although we sacrifice optimality by a small factor. We also extend our results to the case of edge-disjoint branchings of maximum weight and to maximum weight spanning forests.

    AB - We consider a special subgraph of a weighted directed graph: one comprising only the k heaviest edges incoming to each vertex. We show that the maximum weight branching in this subgraph closely approximates the maximum weight branching in the original graph. Specifically, it is within a factor of k / ( k + 1 ). Our interest in finding branchings in this subgraph is motivated by a data compression application in which calculating edge weights is expensive but estimating which are the heaviest k incoming edges is easy. An additional benefit is that since algorithms for finding branchings run in time linear in the number of edges our results imply faster algorithms although we sacrifice optimality by a small factor. We also extend our results to the case of edge-disjoint branchings of maximum weight and to maximum weight spanning forests.

    KW - Analysis of algorithms

    KW - Graph algorithms

    UR - http://www.scopus.com/inward/record.url?scp=33646357789&partnerID=8YFLogxK

    UR - http://www.scopus.com/inward/citedby.url?scp=33646357789&partnerID=8YFLogxK

    U2 - 10.1016/j.ipl.2006.02.011

    DO - 10.1016/j.ipl.2006.02.011

    M3 - Article

    VL - 99

    SP - 54

    EP - 58

    JO - Information Processing Letters

    JF - Information Processing Letters

    SN - 0020-0190

    IS - 2

    ER -